Alabama, 2011

Damaging Wind and Heavy Rain in Alabama, December 20 to 22, 2011

December 20 to 22, 2011 · NWS TAE · 3 events in 2 counties and zones

A broad upper level trough located west of the area provided southwesterly flow with a series of upper level disturbances ejecting northeastward. Moist southerly low level flow off of the Gulf of Mexico provided ample moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A broad upper level trough located west of the area provided southwesterly flow with a series of upper level disturbances ejecting northeastward. Moist southerly low level flow off of the Gulf of Mexico provided ample moisture. The result was pockets of heavy rain in excess of 3 inches in a 24 hour period across portions of southeast Alabama. In addition to the heavy rainfall, instability gradually increased through December 22nd with a continuous feed of moist air from the Gulf of Mexico. A combination of instability and increased shear allowed for the development of some convection across the area on the 21st and 22nd with an isolated report of a funnel cloud on the 21st and 60 mph winds on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 20, 8:42 PM CST, 3 minutes earlier.

Area forecast discussion, Dec 20, 8:42 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
942 PM EST Tue Dec 20 2011

.SYNOPSIS...A split flow pattern continues across N. America this
evening. The southern stream features a strongly positively tilted
trough over the central and southwestern U.S. An upper low is
spinning over the Central Plains with another over the northern Gulf
of California. Downstream, deep layer ridging is holding strong east
of FL. A cold front extends southward from a surface low over the
Ozarks into the far northwestern Gulf of Mexico. The 00Z KTAE
sounding shows that moistening continues locally, especially at the
lower levels. The PW was up to 1.36 inches. Regional radars show
scattered showers streaming northeastward off the Gulf. An
occasional bolt of lightning is being detected in the band of
showers traversing the far western FL Panhandle.

&&

.NEAR TERM (through Tonight)...
Most guidance, both global and hi-res, indicate that a theta-e ridge
will continue to extend northward from the central Gulf into AL and
gradually work eastward with time. We expect the area of showers to
fill in a bit more overnight as well and an upward PoP trend appears
justified. PoPs were adjusted upward and now range from categorical
west to slight chance east. We also added areas of fog. Dew points
over the Gulf are now in the mid to upper 60s and shelf water temps
are in the lower 60s. This should eventually allow for a more
substantial advection fog, but not until winds over the Gulf subside
somewhat. Temps will be quite mild overnight by December standards
with western areas largely holding in the lower 60s and eastern
areas only dropping to 55-60.

&&

.MARINE (Tonight through Sunday)...
Winds and seas over the western waters are forecast to remain just
below advisory criteria tonight. However, seas are hovering around 7
ft at buoy 42039, so we will maintain the advisory over the western
leg for one more cycle. An exercise caution headline will remain in
place for the central zones with no headline necessary for the two
far eastern zones. With high pressure building back into the area
from the southeast, expect winds to subside somewhat tomorrow.
Thereafter, light to moderate onshore flow is expected to continue
through the end of the week ahead of a slow-moving cold front. Once
the winds slacken later in the week, we could see a better set up
for sea fog. Winds will finally turn offshore behind the cold front
late in the holiday weekend.

&&

.AVIATION (through 00Z Thursday)...
Cigs continue to lower from west to east across the region this
evening. By 06z, cigs at all TAF sites will be at MVFR levels and
will remain there through most of the forecast period. Expect
periods of light rain or showers throughout the TAF period along
with occasional MVFR/IFR visibilities. The best chance for rain will
be at DHN, ECP and ABY where tempo groups were added. Went with
Prob30 groups for TLH and VLD.

&&

.FIRE WEATHER...An increasing southerly flow will continue to spread
moisture northward across the area, tonight and Wednesday, ahead of
an approaching cold front. Clouds will continue to thicken and lower
this evening, and showers will spread eastward across the area
tonight and Wednesday. The slow-moving front will keep weather
conditions relatively unsettled across the area into the weekend,
before the front finally moves through, and cooler drier air spreads
in behind it by the first of next week. Relative humidities are
expected to remain above critical levels, and there are currently no
Red Flag concerns through the weekend.

&&

.PREV DISCUSSION (254 PM EST Tue Dec 20 2011)...

SHORT TERM (WEDNESDAY THROUGH THURSDAY NIGHT)...
With the forecast area stuck between the mean trough over the
central states and the mean ridge over the western Atlantic, the
weather is forecast to remain unsettled through the next several
days. A series of shortwaves will eject northeastward from the base
of the trough over the next several days. The overall pattern will
not change significantly, so the best rain chances will remain over
the western half of the forecast area.

As the Gulf impulse, and a stronger shortwave to the north, exits
the region Wednesday, PoPs should gradually decline. Thunderstorm
activity should be limited through Wednesday. However, just enough
instability will be available for a mention of isolated
thunderstorms, especially during the day Wednesday over the western
half of the forecast area.

Expect to see an overall minimum in precip coverage through midday
Thursday as we await the next significant shortwave to eject from
the trough. This shortwave and associated cold front will begin to
increase PoPs across the region from west to east beginning late
Thursday into Friday night.

Temperatures will remain well above normal through Thursday night.

LONG TERM (FRIDAY THROUGH NEXT TUESDAY)...
Much of the early part of the extended forecast will be controlled
by an entrenched upper level flow pattern, with mean troughing in
the central United States, and an upper level anticyclone centered
just east of the Bahamas. This will place our forecast area in an
active southwesterly flow, as well as a broad and relatively
homogeneous warm sector ahead of a slowly advancing cold front.
Moisture return should not be an issue as we will have an extended
series of days with broad southerly low-level flow. The resulting
precipitable water values of 1.5 to 1.7 inches forecast by the
models are about 2-3 standard deviations above normal. As a result,
it's possible that we could see some beneficial rainfall over the
next week. However, one drawback would be that most of the stronger
forcing through a deep layer of the atmosphere is likely to stay
northwest of our area as the upper level ridge over Florida and the
Bahamas will be very slow to erode. Therefore, the PoPs through much
of the extended were concentrated over the northwest half of our
forecast area. As individual shortwave troughs eject northeastward,
carving out a broader longwave trough along the east coast, the cold
front should incrementally advance closer to our area.

There are several hazardous weather possibilities to mention. First,
some strong or severe thunderstorms will be possible from Thursday
Night into Friday with about 500 j/kg of CAPE and 40 knots of deep
layer shear available across parts of our forecast area. The
combined severe weather probabilities on the new SPC SWODY3, as well
as analogs and ensemble guidance, are around 5-10% (marginal and
more isolated threat). The other concern would be related to fog
development as mid-60s dewpoints surge north to envelope most of the
forecast area. SSTs near the coast are now running about 60-65F, so
such a surge of moisture could produce some sea/advection fog. Also,
winds over marine areas are likely to be lighter from late Thursday
night into Friday than in previous days, which may favor fog more
than stratus. Fog and thunderstorms will be highlighted in this
morning's HWO.

After the front passes through, and high pressure starts to build in
for Monday and Tuesday, we could see some cooler temperatures. GEM,
ECMWF, and GFS runs tonight all bring 850mb temperatures down to
around +3 to +5C in that time frame, which typically equates to
highs in the upper 50s and lows around freezing. This is below
Gridded MOS and MEX MOS (which is weighted towards climo that far
out), but closer to raw GFS and ECMWF forecast temps. For now, we
opted for a compromise solution.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   60  75  58  75  59 /  40  40  20  10  20
Panama City   64  75  63  75  64 /  50  50  20  20  50
Dothan        62  76  61  77  62 /  60  50  30  40  50
Albany        60  75  59  78  61 /  50  50  20  20  40
Valdosta      56  76  57  78  58 /  30  30  20  10  20
Cross City    55  77  54  79  55 /  10  20  10  10  10
Apalachicola  64  72  61  71  62 /  40  50  20  10  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...Small Craft Advisory until 11 AM EST Wednesday for the Coastal
     waters from Apalachicola to Destin FL out 60 NM.

     High risk for rip currents through 06Z Wednesday for Coastal
     Bay-Coastal Gulf-Coastal Walton.

&&

Aviation...Barry
Marine...Camp
Fire Weather...Duval
Previous Discussions...Camp/Lamers
Rest of Discussion...Wool
Hazardous weather outlook, Dec 20, 7:54 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
854 PM EST TUE DEC 20 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-211100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
854 PM EST TUE DEC 20 2011 /754 PM CST TUE DEC 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

.DAY ONE...TONIGHT...

THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE PANHANDLE BEACHES
TONIGHT...AND A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH LATE
MORNING WEDNESDAY WEST OF APALACHICOLA. ISOLATED THUNDERSTORMS ARE
POSSIBLE OVERNIGHT IN ADDITION TO AREAS OF FOG.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AN UNSETTLED PATTERN IS EXPECTED FOR THE NEXT SEVERAL DAYS WITH AT
LEAST A LOW END CHANCE OF SHOWERS AND THUNDERSTORMS OVER PRIMARILY
THE WESTERN HALF OF THE FORECAST THROUGH SATURDAY. A FEW STRONGER
STORMS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY MAINLY OVER THE
WESTERN THIRD OF THE FORECAST AREA...BUT WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED. SOME SEA/ADVECTION FOG IS ALSO POSSIBLE ON
THURSDAY NIGHT INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Dale

When
December 20, 8:45 PM CST to December 21, 8:45 PM CST
Where
Dale County, 0.39 mi NNW of Highway 231 Pea River Bridge
Reported by
River/Stream Gage
Coordinates
31.595, -85.783

A 24 hour total rainfall of 3.28 inches was measured at the Pea River Gauge at US Highway 231 near Ariton.

Funnel Cloud, Coffee

When
December 21, 2:29 PM CST
Where
Coffee County, Elba
Reported by
Public
Coordinates
31.410, -86.070

The public reported a funnel cloud behind a home to the Elba police department as it moved eastward. No reports of damage were received.

Thunderstorm Wind, Dale

When
December 22, 5:55 PM CST
Where
Dale County, Ozark
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.440, -85.640

A spotter reported gusts of 40-50 mph with a peak gust of 60 mph along with heavy rain and intense lightning. There was no known damage reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352020, 352158, 352159.